Alert archive / Illinois / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Quad Cities, IA

September 20, 2017Rock Island County, Illinois; Scott County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Sep 20, 2017, 8:37 PM CDT for Rock Island County, Illinois; Scott County, Iowa. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2017, 8:37 PM CDT (01:37 UTC)
Expired
Sep 21, 2017, 2:30 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 17 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 8:45 PM CDTHEAVY RAIN 3.485 Sw Davenport, IAMEASURED NEAR HIGHWAY 280 AND HIGHWAY 61.
Sep 20, 8:46 PM CDTHEAVY RAIN 1.11Davenport, IARAINFALL SINCE EVENT BEGINNING
Sep 20, 8:53 PM CDTHEAVY RAIN 2.452 Sse Davenport, IARAINFALL OVER PAST HOUR
Sep 21, 1:09 AM CDTHEAVY RAIN 3.35Davenport Municipal Air, IARAINFALL SINCE 7 PM.
Sep 21, 1:44 AM CDTFLASH FLOODDavenport, IAVEHICLES STALLED WITH WATER UP TO THE DOORS AT THE INTERSECTIONS OF FAIRMOUNT AND LOCUST STREETS, AND CLARK AVENUE AND DENISON STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 307 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1710 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WGUS53 KDVN 210137
FFWDVN
ILC161-IAC163-210730-
/O.NEW.KDVN.FF.W.0023.170921T0137Z-170921T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
837 PM CDT WED SEP 20 2017

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  South central Rock Island County in northwestern Illinois...
  Southern Scott County in east central Iowa...

* Until 230 AM CDT

* At 836 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
  Eldridge, Milan, Coal Valley, Hampton, Walcott, Blue Grass,
  Buffalo, Andalusia, Riverdale, Oak Grove, Taylor Ridge, Edgington,
  Panorama Park and Silvis Heights.

Additional rainfall amounts of around 1 inch are possible in the 
warned area.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 289 and 303.
 Interstate 74 in Illinois between mile markers 1 and 7.
 Interstate 280 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4146 9042 4146 9043 4144 9043 4139 9058
      4133 9072 4133 9083 4143 9079 4158 9078
      4169 9040

$$

MCCLURE
2 follow-up statements
551 
WGUS73 KDVN 210223
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
923 PM CDT WED SEP 20 2017

ILC161-IAC163-210730-
/O.CON.KDVN.FF.W.0023.000000T0000Z-170921T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock Island IL-Scott IA-
923 PM CDT WED SEP 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
SOUTH CENTRAL ROCK ISLAND AND SOUTHERN SCOTT COUNTIES...

At 845 PM CDT, a trained weather spotter measured 3.48 inches of 
rain near Highway 280 and Highway 61. Doppler Radar estimates
3 to nearly 4 inches of rain have fallen from southwest Davenport to 
near West Lake Park and Buffalo. Additional thunderstorms will move
across the warned area the rest of this evening bringing more heavy 
rainfall. Flash flooding is expected to begin shortly. Creeks which 
may be affected by flash flooding include Duck Creek, Walnut Creek 
and Black Hawk Creek. 

Some locations that will experience flooding include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Eldridge, Milan, Coal Valley, Hampton, Walcott, Blue Grass, Buffalo,
Andalusia, Riverdale, Oak Grove, Taylor Ridge, Edgington, Panorama
Park and Silvis Heights.

Additional rainfall amounts of around 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4146 9042 4146 9043 4144 9043 4139 9058
      4133 9072 4133 9083 4143 9079 4158 9078
      4169 9040

$$

MCCLURE
443 
WGUS73 KDVN 210443
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1143 PM CDT WED SEP 20 2017

ILC161-IAC163-210730-
/O.CON.KDVN.FF.W.0023.000000T0000Z-170921T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock Island IL-Scott IA-
1143 PM CDT WED SEP 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
SOUTH CENTRAL ROCK ISLAND AND SOUTHERN SCOTT COUNTIES...

At 1137 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between two and four inches of 
rain have already fallen in southern Scott County from Davenport to 
West Lake Park, Buffalo and Blue Grass, and in Rock Island County 
from Milan to Rock Island and Andalusia. Additional heavy rain 
producing thunderstorms will move across the warned area over the 
next few hours. This heavy rain will be falling on already saturated 
ground and therefore enhance the threat for flash flooding across
the warned area. 

Some locations that will experience flooding include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Eldridge, Milan, Coal Valley, Hampton, Walcott, Blue Grass, Buffalo,
Andalusia, Riverdale, Oak Grove, Taylor Ridge, Edgington, Panorama
Park and Silvis Heights.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4146 9042 4146 9043 4144 9043 4139 9058
      4133 9072 4133 9083 4143 9079 4158 9078
      4169 9040

$$

MCCLURE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 6:45 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 20, 6:45 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
645 PM CDT Wed Sep 20 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 256 PM CDT Wed Sep 20 2017

18Z surface data has the cold front from northwest Wisconsin,
through central Iowa and into northeast Kansas. Although not
indicated in the surface data, satellite suggests a weak low in the
cloud fields moving northeast along the front in Iowa. Dew points
ahead of the front were in the 60s to lower 70s. Behind the front
dew points were in the 40s and 50s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 256 PM CDT Wed Sep 20 2017

Convection has initiated just prior to peak heating along the front
in northeast Iowa with additional storms developing further south
into central Iowa.

Through late afternoon convection should be confined near the front.
However, the instability that had developed in the full sun ahead of
the front should result in another band of convection developing
along or just west of the Mississippi just prior to sunset.

The inferred wave in satellite should aid in convection expanding in
areal coverage during the evening. However, overall coverage should
remain scattered.

The severe potential still looks low. However, the inferred wave in
satellite data may help to enhance storm development and allow a few
severe storms to develop. If this does occur, the primary risk would
be wind and possibly hail.

Late tonight convection will slowly decrease in areal coverage as
the front washes out across the area. The light winds combined with
the humid airmass should allow patchy fog to develop that may
increase in areal coverage prior to sunrise. Clouds across the area
may help to limit how thick the fog gets but some patchy dense fog
is possible in river valleys and low lying areas.

On Thursday, any lingering rain/fog will dissipate during the
morning and skies will slowly clear. How long the clouds hold during
the morning will dictate how warm it gets during the afternoon.
However, it does look to be another very warm and humid day.

Refer to the climate section for record highs over the next few
days.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 256 PM CDT Wed Sep 20 2017

Little change in the long term forecast with this iteration as
guidance continues ridging and above normal temps into the weekend.
Later in the period a chance for showers and storms returns as a the
ridge breaks down and the L/W trof advects east.

Friday through the Weekend...After today's high temperatures
guidance with highs in the 90s look likely Friday into Saturday
before lower H85 temps advect into the area.  Saturday looks to
possibly set new record highs at a couple of sites.  Spread in the
high temperature guidance has decreased in the latest run of the
synoptic models leading to higher confidence in forecast highs.
Regardless, these temperatures are going to feel more like July than
late September.

Into next week, agreement between guidance is for the L/W trof to
shift back to the east across our area.  With it a series of
shortwaves are forecast to affect the central Plains starting
Monday.  Each of these waves will lead to summer like convection.
Eventually all of the guidance has a robust wave with cold front
moving in.  Temperatures are expected to drop to more seasonable
later in the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 630 PM CDT Wed Sep 20 2017

Brief periods of MVFR/IFR in or near thunderstorms this
evening/early tonight - Gusty winds, heavy downpours, and
lightning strikes are primary threats. Areal coverage will remain
scattered. The only terminal where storms are likely is at KDBQ.

After 05Z/Thursday, fog is possible with best chances at
KCID/KDBQ. Low confidence on how thick fog becomes at this lead
time, so will have to reassess for 06Z TAF issuance. Uttech

&&

.CLIMATE...
ISSUED AT 256 PM CDT Wed Sep 20 2017

Record Highs for September 20...

Moline.........92 in 1931
Cedar Rapids...93 in 1931
Dubuque........92 in 1895
Burlington.....93 in 1940

Record Highs for September 21...

Moline.........92 in 2007
Cedar Rapids...93 in 1920
Dubuque........94 in 1891
Burlington.....94 in 1908

Record Highs for September 22...

Moline.........95 in 1937
Cedar Rapids...94 in 1930
Dubuque........92 in 1937
Burlington.....94 in 1937 and other years

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Gibbs
AVIATION...Uttech
CLIMATE...08
Hazardous weather outlook, Sep 20, 7:46 AM CDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
746 AM CDT Wed Sep 20 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
746 AM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms late this afternoon and tonight,
as a cold front sags into the region. There is a low risk of severe
weather with these storms, mainly from 5 pm to 11 pm, with large
hail and damaging winds being the primary threats.

Afternoon heat index readings are expected to top out in the
lower to middle 90s across portions of east central and
southeast Iowa, northeast Missouri, and northwest and west
central Illinois.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A few thunderstorms with a lightning threat may linger into mid
Thursday morning before they diminish.

Unseasonably warm temperatures will combine with increasing
humidity to produce heat index readings in the low to mid 90s
Thursday afternoon through Friday, and in the lower 90s for
Saturday afternoon.

Thunderstorm chances return to the Outlook Area from late Monday
into Tuesday. It is too early to determine if there will be any
severe weather threat early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

In the hours before

Special weather statement, Sep 20, 7:40 PM CDT, 57 minutes before
Special Weather Statement...CORRECTED
National Weather Service Quad Cities IA/IL
740 PM CDT Wed Sep 20 2017

ILC011-015-073-131-161-195-IAC045-097-115-139-163-210145-
Rock
Island-Mercer-Whiteside-Henry-Carroll-Bureau-Louisa-Jackson-Scott-
Muscatine-Clinton-
740 PM CDT Wed Sep 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...MERCER...
WHITESIDE...HENRY...CARROLL...WESTERN BUREAU...CENTRAL LOUISA...
SOUTHEASTERN JACKSON...SCOTT...EASTERN MUSCATINE AND EASTERN CLINTON
COUNTIES UNTIL 845 PM CDT...

At 737 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sabula to near Grandview. Movement
was northeast at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, Muscatine, East
Moline, Sterling, Kewanee, Rock Falls, Morrison, Aledo, Cambridge,
Mount Carroll, Silvis, Geneseo, Eldridge, DeWitt, Milan and Colona.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4123 8973 4123 8987 4115 8987 4115 9044
      4110 9044 4124 9130 4215 9028 4217 8969
      4193 8969 4193 8963 4160 8963
TIME...MOT...LOC 0037Z 048DEG 20KT 4210 9025 4125 9127

...corrected movement..

SHEETS
Local storm report, Sep 20, 7:42 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             BLUE GRASS              41.51N 90.76W
09/20/2017  M0.75 INCH       SCOTT              IA   NWS EMPLOYEE

&&

PETERS
Local storm report, Sep 20, 8:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             W DAVENPORT             41.56N 90.60W
09/20/2017  M0.75 INCH       SCOTT              IA   NWS EMPLOYEE

&&

PETERS
Local storm report, Sep 20, 8:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             NW DAVENPORT            41.56N 90.60W
09/20/2017  M0.50 INCH       SCOTT              IA   NWS EMPLOYEE

            HAIL FELL AT THE DAVENPORT MUNICIPAL AIRPORT FOR AROUND 4
            MINUTES

&&

PETERS
Local storm report, Sep 20, 8:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
815 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     DAVENPORT               41.56N 90.60W
09/20/2017  M54.00 MPH       SCOTT              IA   ASOS

&&

PETERS
Local storm report, Sep 20, 8:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             3 SSW DAVENPORT         41.52N 90.62W
09/20/2017  M0.25 INCH       SCOTT              IA   TRAINED SPOTTER

&&

PETERS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:38 PM CDTSpecial Weather StatementDVNCarroll, Henry, Mercer, Rock Island, Whiteside67 min
Sep 20, 7:40 PM CDTSpecial Weather StatementDVNCarroll, Henry, Mercer, Rock Island, Whiteside65 min
Sep 20, 7:58 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island47 min
Sep 21, 2:08 AM CDTFlash Flood WarningDVNRock Island6 hr
Sep 20, 9:56 PM CDTSpecial Weather StatementDVNMuscatine, Scott94 min
Sep 20, 10:47 PM CDTSpecial Weather StatementDVNScott43 min
Sep 20, 11:49 PM CDTSpecial Weather StatementDVNScott26 min
Sep 21, 12:30 AM CDTSpecial Weather StatementDVNMuscatine45 min
Sep 21, 3:45 AM CDTFlash Flood WarningDVNJefferson, Keokuk, Washington6 hr
Sep 21, 8:49 AM CDTSpecial Weather StatementDVNClinton56 min
Sep 21, 9:30 AM CDTSpecial Weather StatementDVNLee75 min

Nearby

Flash Flood Warnings in Illinois, 2017Flash Flood Warnings in Iowa, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.